Q:

11/6/2019
I have a question regarding the use of epinephrine in patients taking tricyclic antidepressants (TCAs). My colleagues prescribe EpiPen Jr. for any patients they have on SCIT who are taking a TCA. Their concern is that TCAs can potentiate the effects of epinephrine particularly the vasopressive effects. I am certainly aware of this concern but I honestly have never considered lowering the dose of epinephrine in someone having a systemic reaction (requiring epinephrine) simply because they are on a TCA. I am aware that in the 2015 Practice Parameter Update on Anaphylaxis, it is noted that discontinuation of TCAs should be considered in patients considered at risk for anaphylaxis. However, I am unable to find any evidence to support reducing the dose for an adult from 0.3 mg/mL to 0.15 mg/mL. Are you aware of any data supporting reducing the dose of epinephrine in patients taking a TCA? How convincing is the data that TCAs complicate the treatment of anaphylaxis?

A:

I could not find data about this issue and asked Dr. Kevin Kelly to weigh in on the topic. I am grateful to him for his response which follows.

I am unaware of any data to support this reduction in dose. The practice parameter certainly hedges everyone’s bet. Personally, I believe an insufficient dose of epinephrine is a problem and the actual dosing range usually quoted is 0.3-0.5 ml. The autoinjector epinephrine doses are at the starting dose. Ultimately, there is no right or wrong answer except that the use of intravenous epinephrine would not be recommended.

I hope this information is helpful.

Jacqueline A. Pongracic, MD, FAAAAI

Close-up of pine tree branches in Winter Close-up of pine tree branches in Winter